Kansas, 2010

Hail and Damaging Winds in Kansas, August 13, 2010

August 13, 2010 · NWS TOP · 29 events in 14 counties and zones

A slow moving cold front moved into an extremely hot and unstable airmass across central and eastern Kansas on Friday, August 13th, and sparked thunderstorms along a line from Salina to Seneca. The airmass feeding into these storms was extremely unstable, with temperatures in the 100 to 106 degree range and dewpoint temperatures in the 60s and 70s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$424,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A slow moving cold front moved into an extremely hot and unstable airmass across central and eastern Kansas on Friday, August 13th, and sparked thunderstorms along a line from Salina to Seneca. The airmass feeding into these storms was extremely unstable, with temperatures in the 100 to 106 degree range and dewpoint temperatures in the 60s and 70s. This led to rapid storm intensification, with the first severe thunderstorm warning being issued less than 30 minutes after the storms formed.

The Manhattan airport tower measured a wind gust of 93 mph at the peak of the storm, with similar wind speeds in the 70 to 95 mph range from southern Manhattan through Ogden and other parts of southern Riley county. The storm complex tracked eastward across southern Pottawatomie, northern Wabaunsee, southern Jackson, northern Shawnee and Jefferson counties. While it weakened a bit as it pushed east, the storms left a swath of wind damage.

Additional severe thunderstorms developed along the front to the northeast and southwest of the initial complex, bringing repeated rounds of damaging winds of 50 to 70 mph, a few reports of hail larger than quarters, and intense cloud to ground lightning. As the event wore on into the evening hours, thunderstorms continued to produce wind damage, with a truck being blown off the road and power lines down in Lyon county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 13, 5:41 AM CST, 3 hours 54 minutes earlier.

Area forecast discussion, Aug 13, 5:41 AM CST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
641 AM CDT FRI AUG 13 2010

.UPDATE...

UPDATED FOR 12 UTC AVIATION.

&&

.DISCUSSION...

SEE PREVIOUS DISCUSSION.

&&

.AVIATION...

UPPER TROUGH MOVING OUT INTO THE PLAINS WILL MOVE A COLD FRONT
SOUTHEAST AND INTO THE TAF SITES IN THE 05Z-09Z SATURDAY TIME
FRAME...SHIFTING THE WINDS TO THE NORTHWEST UNDER 10 KTS. VFR EXPECTED
THROUGH MUCH OF THE PERIOD EXCEPT WITH CONVECTION WHERE MVFR CIGS
AND VSBYS LIKELY. ATTM CONFIDENCE IS NOT HIGH ENOUGH TO ADD A
TEMPO GROUP AND WILL GO WITH VCTS LATER THIS AFTERNOON AS ENERGY
ROTATES NORTHEAST OUT OF COLORADO ACROSS THE AREA AND AS FRONT
MOVES INTO NORTHERN KANSAS.

53

&&

.PREV DISCUSSION... /ISSUED 350 AM CDT FRI AUG 13 2010/

DISCUSSION...

00Z UPPER AIR DATA HAD A 60-80KT UPPER LEVEL JET FROM SOUTHERN
CALIFORNIA TO THE NORTHERN PLAINS WITH A 100KT NORTHERLY AIRREP IN
EASTERN BRITISH COLUMBIA BEHIND AN UPPER TROF. 20-40M 500MB HEIGHT
FALLS WERE COMMON OVER THE CENTRAL AND NORTHERN PLAINS...WITH A
POTENT SHORTWAVE EVIDENT IN WESTERN WYOMING ON WATER VAPOR IMAGERY.
SURFACE LOW PRESSURE WAS AHEAD OF THIS WAVE IN CENTRAL SOUTH DAKOTA
WITH 3MB 3-HOUR PRESSURE RISES BEHIND A COLD FRONT STRETCHING
SOUTHWEST INTO WESTERN NEBRASKA. CONVECTION CONTINUES TO SLOWLY WEAK
FROM LATE AFTERNOON DEVELOPMENT IN SOUTHWEST KANSAS. REMNANT CLOUD
AND 925MB PROFILER WINDS AROUND 30KT KEEPING TEMPS QUITE WARM.

WEAK WARM AIR ADVECTION WILL CONTINUE TO BRING SMALL PRECIP CANCERS
TO MAINLY NORTHERN AREAS THIS MORNING...WITH FRONTS APPROACH
INCREASING THESE CHANCES THIS AFTERNOON. INSTABILITY AND SHEAR
PARAMETER SIMILAR TO EARLIER PROGS SUGGEST A SEVERE /MAINLY WIND/
THREAT WITH THE STORMS. COVERAGE AND PERSISTENCE A BIT MORE IN
QUESTION WITH QUICK UPPER FLOW PUSHING THE WYOMING WAVE THROUGH BY
EARLY AFTERNOON...AND BEST COVERAGE MAY BE LIMITED TO THE LATE
AFTERNOON AND EARLY EVENING HOURS UNTIL SUBSIDENCE MAKES ITS
PRESENCE KNOWN. DAYTIME TEMPS AGAIN LOOK VERY HOT...WITH VALUES
RISING FAST AGAIN THIS MORNING...AND THERMAL RIDGE IN THE CENTRAL
ZONES LATE IN THE AFTERNOON. TWEAK VALUES UP A BIT...ESPECIALLY
HOURLY TEMPS INTO THE EARLY AFTERNOON. SOME UNCERTAINTY WITH FAR
NORTHWESTERN NOT QUITE REACH SPECIFIC HEAT HEADLINE
CRITERIA...THOUGH THIS AREA IS GETTING LIGHT RAINS THIS OVERNIGHT
AND MAY LOCALLY BOOST MOISTURE...BUT TEMP AND DEWPOINT COMBO WILL
AGAIN BRING A VERY UNCOMFORTABLE DAY AND WILL KEEP THE WARNING
INTACT.

MODELS IN GOOD AGREEMENT THAT UPPER FLOW WILL REMAIN ZONAL AS
SATURDAY AS THE UPPER LOW IN CANADA SCOOTS EAST. THIS WILL KEEP THE
VERY WARM LOW LEVEL TEMPS FROM MOVING VERY FAR SOUTH AS THE FRONT
HOLDS UP IN CENTRAL KANSAS. IN FACT THERE ARE SOME INDICATIONS THAT
TEMPS IN THE SOUTHEASTERN ZONES COULD RIVAL ANY DAY OF THIS HOT
SPELL. HAVE RAISED TEMPS SOMEWHAT...AND WITH MOISTURE ALSO REMAINING
HIGH...HEAT INDICES OF AROUND 105 EXPECTED FOR SATURDAY AFTERNOON
SOUTH OF INTERSTATE 35. WILL EXTEND THE WARNING INTO THIS TIME HERE.
CONVERGENCE ALONG THE BOUNDARY MAY BE ENOUGH FOR AFTERNOON STORMS TO
FIRE MAINLY SOUTH OF INTERSTATE 70...WITH THE HEAT AND HUMIDITY BUT
SIMILAR SHEAR SUPPORTING MAINLY A WIND CONCERN...THOUGH PRESENCE OF
BOUNDARY AND STORM MOTIONS LIKELY ALONG IT COULD SUPPORT A MINOR
TORNADO THREAT. STORMS EXPECTED TO EXPAND IN COVERAGE SATURDAY NIGHT
AS WARM AIR ADVECTION TAKES PLACE AHEAD OF THE CANADIAN COLD FRONT
WITH PRECIPITABLE WATER LEVELS BACK UP TO AROUND 2 INCHES. GOOD
AGREEMENT IN MODELS HERE TOO FOR A LARGE INCREASE IN PRECIP CHANCES.
DRYING TREND THEN EXPECTED SUNDAY INTO SUNDAY NIGHT AS THE COOLER
AIR DEEPENS. MAY FINALLY SEE A DAY WITH HIGHS BELOW 90 AREA-WIDE AS
850MB TEMPS FALL INTO THE TEENS.

65

&&

.TOP WATCHES/WARNINGS/ADVISORIES...EXCESSIVE HEAT WARNING UNTIL 8 PM
FRIDAY FOR KSZ008-KSZ009-KSZ010-KSZ011-KSZ012-KSZ020-KSZ021-KSZ022-
KSZ023-KSZ024-KSZ026-KSZ034-KSZ035-KSZ036-KSZ037-KSZ038-KSZ039-
KSZ040-KSZ054-KSZ055.

EXCESSIVE HEAT WARNING UNTIL 8 PM SATURDAY FOR KSZ056-KSZ058-
KSZ059.

&&
Hazardous weather outlook, Aug 13, 4:52 AM CST, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
552 AM CDT FRI AUG 13 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-141100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
552 AM CDT FRI AUG 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THE OPPRESSIVE HEAT WILL CONTINUE TODAY...WITH AFTERNOON HEAT
INDICES REACHING THE 103 TO 112 DEGREE RANGE.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN NORTH CENTRAL AND
NORTHEAST KANSAS THIS MORNING...AND THUNDERSTORMS ARE POSSIBLE
AREA-WIDE THIS AFTERNOON AND TONIGHT. SOME OF THE THUNDERSTORMS
THIS AFTERNOON AND EVENING COULD BE SEVERE...WITH DAMAGING WINDS
AND HAIL AROUND ONE INCH IN DIAMETER BEING THE PRIMARY CONCERNS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HIGH LEVELS OF HEAT AND HUMIDITY WILL PERSIST IN PORTIONS OF EAST
CENTRAL KANSAS SATURDAY...WITH AFTERNOON HEAT INDICES OF 105 TO
110 EXPECTED ALONG AND SOUTH OF INTERSTATE 35.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY SOUTH OF HIGHWAY 36...
AND FOR THE ENTIRE AREA SATURDAY NIGHT AND SUNDAY. SOME SEVERE
STORMS WILL AGAIN BE POSSIBLE SATURDAY AFTERNOON AND SATURDAY NIGHT.

THUNDERSTORM CHANCES LINGER IN PORTIONS OF NORTH CENTRAL AND EAST
CENTRAL KANSAS SUNDAY NIGHT...AND RETURN TO THE ENTIRE AREA FOR
MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

The radar

The Topeka radar (KTWX), 55 km away, was scanning. The volume nearest the first event began at 15:35 UTC.

Open the radar archive at this moment

Event by event

24 thunderstorm wind, 5 hail. Local standard time, as filed.

Thunderstorm Wind, Pottawatomie

When
August 13, 9:35 AM CST to 9:39 AM CST
Where
Pottawatomie County, 0.69 mi S of Onaga Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
39.490, -96.170

A roof was blown off a barn near Onaga. Time was estimated from radar.

Thunderstorm Wind, Brown

When
August 13, 11:20 AM CST to 11:25 AM CST
Where
Brown County, 1.74 mi SW of Fairview to 0.69 mi N of Fairview
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.810, -95.750

Trained spotters near Fairview reported 60 to 70 mph wind gusts.

Thunderstorm Wind, Dickinson

When
August 13, 2:31 PM CST to 2:40 PM CST
Where
Dickinson County, 3.5 mi N of Talmage to 4.72 mi NE of Buckeye
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.080, -97.240

Trained spotters from across northern Dickinson county reported 60 to 70 mph wind gusts associated with a strong storm complex which moved over that area. near the town of Moonlight a 16 inch fig tree broke at the trunk about 2 feet from the ground. Tin from nearby outbuildings was also laying the front yard of the residence.

Thunderstorm Wind, Geary

When
August 13, 2:52 PM CST to 3:07 PM CST
Where
Geary County, 0.54 mi E of Milford to 0.87 mi SE of Milford
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.170, -96.910

Two campers and a pontoon boat were overturned by wind at Milford Lake. Time was estimated by radar.

Thunderstorm Wind, Riley

When
August 13, 3:10 PM CST to 3:24 PM CST
Where
Riley County, 0.87 mi SE of Ogden to 0.54 mi E of Manhattan
Measured
81 kt (93 mph) measured gust
Property damage
$400,000
Reported by
Trained Spotter
Coordinates
39.110, -96.710

A wind measuring instrument mounted to the roof of the Air Traffic Control tower at Manhattan Regional Airport measured a 93 mph wind gust. The ASOS station at Manhattan Regional Airport also reported a strong wind gust of 68 mph. In the town of Ogden the windows of a residence were cracked by the force of the wind. No estimation of the wind speed was given by this resident. Kansas State University also sustained some significant damage, as wind damage to Anderson Hall's roof resulted in over a quarter million dollars in repairs. In and around Manhattan, numerous outbuildings were damaged and destroyed. Widespread power line and tree damage was also noted across the city, resulting in many damaged roofs and widespread power outages.

Thunderstorm Wind, Geary

When
August 13, 3:10 PM CST to 3:18 PM CST
Where
Geary County, 4.83 mi W of Junction City to 0.87 mi SW of Junction City
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.030, -96.920

At a residence 5 miles west of Junction City a metal outbuilding was destroyed, and debris was found nearly a quarter of a mile downwind. Closer to Junction City, a gas station lost part of its awning. Trees and power lines were reported down across Junction City resulting in many damaged roofs and cars and widespread power outages.

Thunderstorm Wind, Pottawatomie

When
August 13, 3:22 PM CST to 3:42 PM CST
Where
Pottawatomie County, 0.97 mi W of Swamp Angel to 0.54 mi E of Wamego
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.201, -96.498

Power line and tree damage was reported in the eastern part of Manhattan. A street sign was also blown down in Wamego.

Thunderstorm Wind, Brown

When
August 13, 4:01 PM CST to 4:06 PM CST
Where
Brown County, 0.53 mi E of Robinson
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.820, -95.410

A trained spotter near Robinson reported a 60 mph wind gust.

Thunderstorm Wind, Pottawatomie

When
August 13, 4:10 PM CST to 4:12 PM CST
Where
Pottawatomie County, 0.69 mi S of St Marys
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.190, -96.070

Law enforcement officers reported power lines down, along with limb and tree damage, near St. Marys.

Thunderstorm Wind, Wabaunsee

When
August 13, 4:20 PM CST to 4:25 PM CST
Where
Wabaunsee County, 4.88 mi E of Maple Hill
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.090, -95.940

A trained spotter near Rossville reported an estimated 75 mph wind gust.

Thunderstorm Wind, Shawnee

When
August 13, 4:23 PM CST to 4:50 PM CST
Where
Shawnee County, 1.38 mi N of Rossville to Tecumseh
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.150, -95.950

Emergency managers and trained spotters reported 70 mph winds across Shawnee county. Tree limbs were up to 3 inches were reported down across the county, and a large tree blew onto a residence, causing significant damage, near the town of Tecumseh.

Thunderstorm Wind, Geary

When
August 13, 4:27 PM CST to 4:32 PM CST
Where
Geary County, 1.28 mi ESE of Brant
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
38.940, -96.830

A tree 24 inches in the diameter was reported uprooted on the west side of Highway 77 near Geary County Lake. Time of the report was estimated by radar.

Hail, Dickinson

When
August 13, 4:28 PM CST
Where
Dickinson County, 2.82 mi S of Holland
Measured
1 in hail
Reported by
Public
Coordinates
38.730, -97.290

Hail, Dickinson

When
August 13, 4:38 PM CST
Where
Dickinson County, 4.02 mi ENE of Holland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.790, -97.210

Thunderstorm Wind, Jackson

When
August 13, 4:51 PM CST to 4:56 PM CST
Where
Jackson County, 0.54 mi W of Hoyt
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.250, -95.710

Widespread tree and power line damage was reported near Hoyt.

Thunderstorm Wind, Jefferson

When
August 13, 4:52 PM CST to 5:15 PM CST
Where
Jefferson County, 0.54 mi E of Grantville to 4.15 mi N of Buck Creek
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.080, -95.560

Emergency managers, law enforcement officers, and trained spotters reported 60 to 70 mph winds across Jefferson County. Large tree limbs were also reported down in Meriden, Grantville, Ozawkie, Alta Vista, Williamstown, and Winchester.

Thunderstorm Wind, Morris

When
August 13, 4:56 PM CST to 5:01 PM CST
Where
Morris County, 2.14 mi NNW of Flint
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.760, -96.590

Trees were reported blown down near Parkerville.

Thunderstorm Wind, Geary

When
August 13, 5:00 PM CST to 5:08 PM CST
Where
Geary County, 12.37 mi E of Olson to 16.15 mi E of Olson
Measured
58 kt (67 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.880, -96.570

A trained spotter near Dwight reported a 67 mph wind gust.

Hail, Dickinson

When
August 13, 5:02 PM CST to 5:03 PM CST
Where
Dickinson County, 4.36 mi E of Holland
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.780, -97.200

Thunderstorm Wind, Dickinson

When
August 13, 5:02 PM CST to 5:07 PM CST
Where
Dickinson County, 4.36 mi E of Holland
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.780, -97.200

A trained spotter reported 4 to 6 inch tree limbs down near Abilene.

Hail, Dickinson

When
August 13, 5:29 PM CST
Where
Dickinson County, 0.54 mi E of Enterprise
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.900, -97.110

Hail, Dickinson

When
August 13, 5:35 PM CST
Where
Dickinson County, 1.75 mi SW of Chapman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.950, -97.040

Thunderstorm Wind, Morris

When
August 13, 5:38 PM CST to 5:43 PM CST
Where
Morris County, 1.28 mi WSW of Burdick
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.560, -96.850

A lean to was blown off a barn in Burdick.

Thunderstorm Wind, Morris

When
August 13, 6:00 PM CST to 6:10 PM CST
Where
Morris County, 0.88 mi NE of Council Grove Res to 5.82 mi NE of Council Grove
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
38.690, -96.510

Near Council Grove numerous power lines were blown down. Two large trees, 15 and 18 inches respectively, were uprooted, and a grain bin was caved in.

Thunderstorm Wind, Morris

When
August 13, 6:11 PM CST to 6:16 PM CST
Where
Morris County, 0.88 mi NW of Wilsey
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.640, -96.680

A law enforcement officer reported a power line down near Wilsey.

Thunderstorm Wind, Osage

When
August 13, 7:21 PM CST to 7:43 PM CST
Where
Osage County, 0.54 mi W of Osage City to 2.27 mi ESE of Vassar
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.630, -95.830

Trained spotters across Osage County reported 65 mph wind gusts.

Thunderstorm Wind, Douglas

When
August 13, 7:35 PM CST to 7:40 PM CST
Where
Douglas County, 1.75 mi WSW of Lawrence
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.960, -95.260

Sporadic tree and limb damage was reported throughout the city of Lawrence.

Thunderstorm Wind, Lyon

When
August 13, 8:40 PM CST to 8:55 PM CST
Where
Lyon County, 4.45 mi SSE of Olpe to 0.88 mi SW of Hartford
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.210, -96.140

A law enforcement officer reported power poles down between Olpe and Madison. Also, near Hartford, a truck was blown off the road and into a ditch.

Thunderstorm Wind, Coffey

When
August 13, 9:05 PM CST to 9:10 PM CST
Where
Coffey County, 3.25 mi W of Sharpe to 0.88 mi SE of Burlington
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.280, -95.740

Tree damage, with power poles and power lines down were reported in the New Strawn area. Also a tree fell on top of two vehicles near Burlington.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255713, 255730, 255714, 255716, 255715, 255717, 255718, 255731, 255723, 255734, 255724, 255719, 255708, 255709, 255725, 255727, 255726, 255732, 255710, 255737, 255711, 255712, 255728, 255721, 255720, 255735, 255729, 255722, 255736.